JR, a male age 67 years, comes in to the pharmacy to pick up a prescription for lisinopril. You ring him up on the cash register and as he signs his receipt you notice he as a large bruise on his hand and wrist.
He is a regular customer to whom you are familiar. You know he is on lisinopril for hypertension, and coumadin for atrial fibrillation and stroke prevention. He had an ischemic stroke 6 months ago. His other medications are: lamotrigine 400 mg and levetiracetam 1500 mg, both twice daily for seizure prevention.
You ask him, how he is doing and if he has any question about his medications. He opens up to you and tells you that he just recently started taking oral CBD oil at the encouragement of his granddaughter. He says it has helped the tremors in his hands considerably and he’s now able to perform many tasks that he previously could not perform. He asks if CBD oil causes bruising because he’s noticed more bruising since he started taking it.
Mystery: What is causing the bruising on this man?
Solution: CBD competes with liver enzymes for warfarin. Depending on the dose and the formulation, it can cause an increase in warfarin. The patient might need a decrease in his warfarin dose, and the patient should be instructed to maintain a consistent dose of CBD oil to avoid a stop and go effect.
As more and more people use CBD, we are learning about it. The information is coming in quickly and pharmacists can help gather information and offer their knowledge on the subject to keep people safe.
Grayson L, Vines B, Nichol K, Szaflarski JP; UAB CBD Program. An interaction between warfarin and cannabidiol, a case report. Epilepsy Behav Case Rep. 2017;9:10–11. Published 2017 Oct 12. doi:10.1016/j.ebcr.2017.10.001
Gunda Siska, PharmD
Gunda Siska, PharmD, has worked in various fields within the pharmaceutical industry as a licensed pharmacist for more than 20 years. She is currently a staff hospital pharmacist assisting nurses and doctors with drug prescribing, administration, and dispensing, as well as independently monitoring and dosing highly toxic and dangerous drugs. For 2 years, she was concurrently a consultant pharmacist for skilled nursing facilities and nursing homes. Dr. Siska is a member of the New Mexico Society of Health-System Pharmacists and the American Academy of Anti-Aging Medicine. Follow her on Twitter @GundaSiska